Erowid References Database
Freyer CW, Peters M.
“Palpable Purpura Complicated by Streptococcal Toxic Shock Syndrome Resulting in Limb Necrosis and Amputation: A Case of Levamisole and Cocaine Coingestion”.
Pharmacotherapy. 2012 Feb;32(2):e17-e23.
Palpable purpura resulting from cocaine and levamisole coingestion has been reported with increasing frequency over the last several years as distribution of this drug combination becomes more universal. Toxicity from ingestion of this dangerous combination is difficult to diagnose due to the multitude of possible clinical presentations, variety of possible adulterants, and elusive nature of levamisole given its short half-life and limited availability of detection methods. Levamisole is a chemotherapeutic and immunomodulatory agent currently marketed as a veterinary anthelmintic. We describe the case of a 48-year-old woman admitted to our intensive care unit with a diagnosis of streptococcal toxic shock syndrome (STSS), confirmed from fluid taken from an elbow lesion that grew Streptococcus pyogenes. She was noted to have bullae of the elbow and diffuse purpura with necrotic centers covering a large portion of her body (trunk, legs, arms, back, toes, fingers, and tip of nose). On further evaluation, she was found to have ingested levamisole-tainted cocaine. The patient's complications related to either cocaine and levamisole coingestion or STSS included thrombocytopenia, acute renal failure, and limb necrosis. Thrombocytopenia gradually improved upon treatment with prednisone, and acute renal failure improved with intravenous fluid resuscitation; however, she subsequently required several appendage amputations due to severe gangrene. Clinicians must have high suspicion for ingestion of this drug combination and request prompt testing of urine samples for levamisole if a patient who admits to illicit drug use presents with purpuric or necrotic skin lesions.
adverse drug reaction;
[ Cite HTML